Watch your horse for possible vaccine reactions
Most horses do just fine with receiving their annual and booster vaccinations. Occasionally, a horse can have a reaction.
- This is one reason why I like to have my veterinarian give vaccines. More on that here!
- Reactions to vaccines in horses range from mild to severe to death. Although exceptionally rare, it can happen.
Possible horse vaccine reactions and what you should be looking for
- Local reactions include swelling. You may find a subtle swelling on the vaccination site. After talking to your veterinarian, you could ice the area, hot pack the area, or maybe even go for a little ride to help minimize the swelling. If the swelling gets larger and larger, it may actually be an abscess, which is a pocket of infection.
It’s handy to use an ice pack on vaccination sites if necessary.
- You may also notice that your horse has a fever (yet another good reason to check your horse’s TPR daily), he’s not as hungry, or he is feeling a bit under the weather or has diarrhea. Again, check in with your veterinarian and ask about some meds (or not) that can help him feel himself again. Some horses feel back to normal in a day, others need some supportive care. Continue to monitor your horse’s temperature after vaccines are administered to make sure it returns to normal.
You also should be aware of some systemic reactions that can happen.
- Hives are a reaction that make itchy and/or burning bumps all over the body. This is officially called urticaria, but there’s not a quiz at the end of the article so we can all stick to calling them hives. Hives are uncomfortable for many horses, and in some cases can interfere with breathing. Definitely call your veterinarian and get some advice on how to make your horse more comfortable and less lumpy and bumpy.
- There’s also a condition called purpura hemorrhagica which caused swelling in your horse’s face, belly, and legs. The capillaries in your horse start to bleed. This is very serious. Supportive care and veterinary intervention are critical.
- All of the above conditions can appear anywhere from a few hours to a day or so later. In the case of purpura hemorrhagica, it could be several days or more.
Anaphylaxis occurs within 20 minutes or so of a vaccine. Your horse will start to inflame internally, interfering with breathing.
- Without immediate veterinary intervention, a horse with anaphylaxis will die. This is a very rare reaction, although a very treatable one. This is the number one reason to have your veterinarian administer a vaccine – they will be close if your horse needs help.
Hives are uncomfortable and can interfere with your horse’s breathing!
- I should also remind you that every horse is different, and there are zillions of horses that never even notice they were vaccinated.
- Any horse can develop an allergic reaction at any time in his life. This goes for all sorts of other allergies as well.
- These types of reactions can also happen after your horse eats something funky or reacts to a fly spray or something like that. The point is for you to monitor your horse closely and keep your horse’s veterinarian in the loop!
If you want to easily shop for TPR tools or that fancy ice wrap, you can click these links. A thermometer is critical to knowing if your horse has a fever after a vaccine! As an Amazon Associate, I earn from qualifying purchases, which are not a penny more for you. I couldn’t be more grateful for your support!
ADC Veterinary Thermometer, Dual Scale, Adtemp 422 – For easy temperature taking
3M Littmann Classic III Monitoring Stethoscope, Black Edition Chestpiece, Black Tube, 27 inch, 5803 – For finding heart rate and gut sounds